Hail, Slope
- When
- June 5, 2:30 PM MST to 2:33 PM MST
- Where
- Slope County, 12.35 mi NNE of Marmarth
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.470, -103.820
A surface low moved from Montana into southwestern North Dakota where modest instability and deep layer shear were noted. Thunderstorms developed over southwest North Dakota which were quick to intensify and weaken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low moved from Montana into southwestern North Dakota where modest instability and deep layer shear were noted. Thunderstorms developed over southwest North Dakota which were quick to intensify and weaken. One storm briefly became severe over Bowman County, and produced one-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 1:16 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 316 PM CDT Mon Jun 5 2017 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Jun 5 2017 Main forecast issue in the short term period will be thunderstorm chances through Wednesday. Surface low pressure situated along the MT/ND border is forecast to move slowly east, bringing scattered showers and thunderstorms to mainly western ND late this afternoon and this evening. Convection is forecast to dissipate as it moves into central ND tonight, then possibly intensify again Tuesday over the far south central into eastern ND with perhaps the potential for a strong to severe thunderstorms over the far south central into the James River Valley. CAM's have been very consistent bringing convection into the far west between 20-21 UTC. Current SPC meso-analysis shows between 500-1000J/kg of MLCAPE along the border with around 50 J/kg of CIN. We'll see how things develop over the next hour or so. CAMS also keep a few hours of stronger convection before lessening storm intensity after the early evening. And CAM's also show convection struggling to make it into the central portion of the state tonight. Bulk shear is also minimal and capping greater as you move into central ND so this seems reasonable. Models have slowed down with the timing of the cold front overnight tonight. It looks like by the time we heat up enough for diurnally driven convection, the most likely area for thunderstorm development will be over the far south central into eastern ND. We did bump up temperatures a little over central ND on Tuesday given the slower progression of the cold front tonight. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Jun 5 2017 Cooler temperatures expected Tuesday and Wednesday behind a cold front. We then warm up late in the work week, with much warmer temperatures possible over the weekend. Convection may still be lingering over the James River Valley Tuesday evening, but once it exits the area we are expected a couple days of dry weather and cooler temperatures as surface and upper level high pressure traverse the area. An upper level trough off the west coast of the U.S. pushes onshore Friday night and then to the rockies into the northern plains by late in the weekend. This is expected to bring a substantial warm-up late in the work week, through the weekend. The Ensemble SA page is indicating warm 85H temps approaching the 99th percentile over central ND Saturday. It appears the warmest temperatures will occur in the west Friday and across central ND Saturday, possibly lingering into Sunday over the far southeast CWA. With consensus from surrounding offices, we raised temperatures pretty significantly Friday (west) and Saturday (central) with highest temperatures well into the 90s each day. There are indications of some even warmer temperatures around the century mark Saturday over central ND. Even with modest dewpoints, we could be approaching Heat Advisory criteria if this comes to pass. Thus we felt the need to begin the push above guidance, toward higher temperatures. As we head into early next week, there are indications of less ridging over the area with a more active storm track over the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Jun 5 2017 A cold front will move into western ND this afternoon and then push slowly eastward into central ND late tonight. There will be some potential for periods of MVFR VSBYS in isolated thunderstorms late this afternoon and early evening at KDIK and KISN. Winds will also shift from the southeast ahead of the cold front, to northwest behind the front. As the front moves into central ND, mesoscale models, and numerical guidance are hinting at MVFR ceilings along the cold front Tuesday morning including KMOT and KBIS. A blend of latest short term guidance does bring MVFR ceilings into KBIS, and near KMOT with ceilings trending lower. For now will include a MVFR ceiling at KBIS and low VFR ceiling at KMOT. If current trends continue, an MVFR ceiling at KMOT may also be needed Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 333 PM CDT Mon Jun 5 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 333 PM CDT Mon Jun 5 2017 /233 PM MDT Mon Jun 5 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms late this afternoon and this evening over western North Dakota, and tonight over central North Dakota. Some storms could be strong to severe, mainly in the late afternoon and early evening over the western third of the state. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms over central North Dakota, Tuesday and early Tuesday evening. A few of the storms over the far south central into the James River Valley could be strong to severe Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening west of a line from Minot to Bismarck. Widespread severe weather is not forecast, rather, isolated lower end threshold severe size hail and wind speeds are possible. TWH
Special Weather Statement National Weather Service Bismarck ND 227 PM MDT MON JUN 5 2017 NDZ040-043-052115- Slope ND-Bowman ND- 227 PM MDT MON JUN 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Marmarth to 10 miles northwest of Mud Buttes. Movement was northeast at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Rhame, Marmarth, Sunset Butte and Pretty Butte. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4646 10404 4660 10364 4609 10360 4608 10405 TIME...MOT...LOC 2027Z 224DEG 15KT 4643 10396 4614 10393 CJS
Special Weather Statement National Weather Service Bismarck ND 309 PM MDT MON JUN 5 2017 NDZ031-032-052200- Golden Valley ND-Billings ND- 309 PM MDT MON JUN 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND WEST CENTRAL BILLINGS COUNTIES UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near Sentinel Butte, or 12 miles east of Beach, moving east at 25 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Medora, Sentinel Butte and Fryburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4681 10383 4696 10388 4717 10330 4681 10323 TIME...MOT...LOC 2109Z 254DEG 21KT 4689 10375 CJS
Special Weather Statement
National Weather Service Bismarck ND
317 PM MDT MON JUN 5 2017
NDZ031-040-043-052200-
Golden Valley ND-Slope ND-Bowman ND-
317 PM MDT MON JUN 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOLDEN
VALLEY...WESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 400 PM
MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Carlyle to Mud Buttes.
Movement was northeast at 10 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Bowman, Rhame, Marmarth, Mud Buttes, Griffin, Sunset Butte, Three V
Crossing and Pretty Butte.
LAT...LON 4664 10400 4667 10365 4664 10361 4663 10361
4663 10359 4650 10341 4600 10341 4597 10403
TIME...MOT...LOC 2116Z 236DEG 10KT 4660 10387 4602 10378
CJSThe Bismarck radar (KBIS), 236 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693434, 693435.